Hail, Union
- When
- May 19, 4:15 PM CST
- Where
- Union County, Anna
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.470, -89.250
Thunderstorms developed north of a stationary front that extended across southern Missouri into northwest Tennessee. The atmosphere in the vicinity of the front was moderately unstable.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Thunderstorms developed north of a stationary front that extended across southern Missouri into northwest Tennessee. The atmosphere in the vicinity of the front was moderately unstable. An influx of warm, moist air across the front supported intensification of storms north of the front. Isolated hail and gusty winds were reported with the strongest storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 19, 3:04 PM CST, 1 hour 11 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 404 PM CDT Sat May 19 2018 .SHORT TERM...(Tonight through Monday night) Issued at 403 PM CDT Sat May 19 2018 Tough mesoscale situation to determine eastern extent and limit of convection for the remainder of the afternoon and this evening. In short, leaned closer to the ESRL HRRR/13km RAP guidance to reflect the eastern limit of thunderstorm activity through 7 pm CDT. The local mesoscale environment along and ahead of the convective lines over east central Missouri may persist further east near Interstate 57 by 6-7 pm before collapsing with the loss of insolation and weak/moderate shear. The 13km RAP Mesoscale Convective System (MCS) maintenance probabilities still suggest significant weakening between 23z-01z, so will hold with the current forecast of thunderstorms limited to mainly along and west of the Mississippi River in southeast Missouri and over the Purchase area of west Kentucky through sunset. To complicate things even more, the stable boundary layer from the fog/low clouds over southeast Missouri into southern Illinois has created differential heating zone over the area, helping to maintain isolated convection into northern sections of southeast Missouri and then again in the lower delta regions of southeast Missouri and the Bootheel onward to the border counties of west Kentucky and west Tennessee. More intense LAPS surface theta-e gradient across northwest Tennessee edging into the southern Purchase area of west Kentucky. A broader and much weaker theta-e axis extends from the Land Between the Lakes northward into southeast Illinois. Although there is good surface CAPE (2000-2500 j2/kg2) and weak helicity (100 m2/s2 or less) in this area, thermal profiles (better lapse rates) are lacking and may not support much more than showers through mid-evening. As the boundary layer stabilizes, anticipate most of the moisture and instability will become elevated and shifted to the northern end of the WFO PAH forecast area, where low level moisture convergence, stretching, and lift is forecast to be maximized. Therefore, significantly reduced PoPs across the entire WFO PAH forecast area during this evening, then increase PoPs near a weak developing surface trough in extreme western sections of southeast Missouri, then along the I-64 corridor after midnight and through daybreak on Sunday near and impressed warm front. Although not favorable, there may be an outside chance that the convection overnight may generate enough of a balanced cold pool for MCS development well south into the WFO PAH forecast area. It will bear monitoring early Sunday morning. Sunday will bring significant potential CAPE of 3000-5000 j2/kg2 even during the morning hours in the warm sector south of the convective activity expected along the I-64 corridor. The low and mid level shear ranges from 10-30 knots, with the highest values obviously near the convection on Sunday. Between thunderstorm outflows from the north and larger scale isentropic lift, anticipate a slight chance of showers and thunderstorms area wide by late morning and through midday. This activity should continue through the afternoon and become enhanced as a weak shortwave glances the area from the northwest with the primary wave going into Wisconsin and the Great Lakes region. With the WFO PAH forecast area moving into a faster southeasterly flow aloft and weak moisture advection, small non-diurnal chances for rain will exist the rest of Sunday through Monday. .LONG TERM...(Tuesday through Saturday) Issued at 403 PM CDT Sat May 19 2018 There remains a mention of mainly diurnal showers and thunderstorms across the WFO PAH forecast area through the remainder of next week. However, continue to have low forecast confidence for any widespread precipitation Wednesday through Friday, as high pressure dominates at middle and upper levels of the atmosphere. At this time, looked for opportunities to lower rain chances across the WFO PAH forecast area, especially Wednesday through Friday. && .AVIATION... Issued at 1255 PM CDT Sat May 19 2018 Somewhat difficult to pin down the dividing line for KPAH and KCGI for ceilings less than VFR category, given the expected proximity of thunderstorms and attendant ceilings generated by thunderstorm outflows. At this time, will leave KCGI and KPAH in VFR category and will amend should mesoscale thunderstorm trends suggest worsening flight conditions. The rest of the WFO PAH TAF sites will see transfer toward MVFR conditions with the new convection developing late tonight and Sunday morning. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...Smith LONG TERM...Smith AVIATION...Smith
Hazardous Weather Outlook National Weather Service Paducah KY 115 pm CDT Sat May 19 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-201000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 115 pM CDT Sat May 19 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This afternoon and Tonight There is a chance for thunderstorms over southeast Missouri and into southwest Kentucky this afternoon. A few of the storms in this area may become severe with damaging winds and hail, as well as locally heavy rain. The chance of thunderstorms are expected to develop near the Interstate 64 corridor late this evening and overnight. A few storms near the Interstate 64 corridor may approach severe limits late tonight. Locally heavy rain and lightning will be the primary hazard with any remaining thunderstorm activity today. .DAYS TWO THROUGH SEVEN...Sunday through Friday The Storm Prediction Center has expanded and ugraded the risk of Severe Storms across the Quad State region Sunday and Sunday night. A slight risk of severe storms is now forecast along and north of a line from Perryville Missouri, onward to Grand Tower in southwest Illinois, reaching near an Evansville and Chrisney in southwest Indiana. Surrounding the slight risk area, a marginal risk of severe storms is forecast along and north of a line from Doniphan in southeast Missouri to Benton, Crofton, and Greenville in west Kentucky. Sunday through Monday, there is a chance of thunderstorms across the region. Some strong to locally severe storms with hail and gusty winds are possible, mainly during the afternoon and evening hours both days. Daily chances of thunderstorms will continue Tuesday through Friday. Locally heavy rain and lightning will be the primary concerns during this time period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time, however the potential for strong storms bears watching. MY/RST/Smith
Special Weather Statement
National Weather Service Paducah KY
1245 PM CDT SAT MAY 19 2018
MOZ107-191830-
Carter MO-
1245 PM CDT SAT MAY 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR CARTER COUNTY UNTIL 130 PM CDT...
At 1243 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fremont, or 11 miles southwest of Van Buren, moving east at 15 mph.
Penny size hail will be possible with this storm. Torrential
rainfall can also be expected.
Locations impacted include...
Van Buren, Ellsinore, Hunter, Fremont and Grandin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3709 9122 3708 9111 3710 9096 3705 9096
3705 9073 3700 9073 3700 9071 3697 9072
3697 9070 3693 9070 3693 9068 3689 9068
3688 9066 3681 9066 3681 9090 3682 9101
3683 9122
TIME...MOT...LOC 1743Z 266DEG 14KT 3688 9116
GREGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
205 PM CDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 PM TSTM WND GST 6 W FAIRDEALING 36.66N 90.72W
05/19/2018 E55 MPH RIPLEY MO TRAINED SPOTTER
ESTIMATED WINDS OF 50 TO 55 MPH.
&&
DWSSpecial Weather Statement
National Weather Service Paducah KY
255 PM CDT SAT MAY 19 2018
KYZ001-MOZ114-192045-
Fulton KY-New Madrid MO-
255 PM CDT SAT MAY 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FULTON AND NEW MADRID
COUNTIES UNTIL 345 PM CDT...
At 255 PM CDT, Doppler radar was tracking a strong thunderstorm near
Risco, or 8 miles west of Lilbourn, moving east at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Portageville, New Madrid, Lilbourn, Hunter-Dawson State Historic
Site, Gideon, Parma, Marston, Howardville, Risco, Tallapoosa, Catron
and North Lilbourn.
A severe thunderstorm watch remains in effect until 800 PM CDT for
western Kentucky...and southeastern Missouri.
LAT...LON 3640 8959 3643 8972 3642 8974 3639 8975
3639 8997 3655 8995 3662 8996 3663 8970
3670 8954 3663 8933 3662 8938 3646 8946
3647 8950 3656 8947 3658 8955 3657 8957
3648 8952 3643 8955 3635 8952 3634 8954
TIME...MOT...LOC 1955Z 259DEG 15KT 3657 8976
GREGSpecial Weather Statement
National Weather Service Paducah KY
412 PM CDT SAT MAY 19 2018
MOZ076-086-087-192200-
Bollinger MO-Cape Girardeau MO-Perry MO-
412 PM CDT SAT MAY 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOLLINGER...PERRY
AND NORTHWESTERN CAPE GIRARDEAU COUNTIES UNTIL 500 PM CDT...
At 411 PM CDT, Doppler radar was tracking a strong thunderstorm near
Womac, or 8 miles east of Fredericktown, moving east at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Perryville, Altenburg, Alliance, Frohna, Longtown, Old Appleton and
Silver Lake.
LAT...LON 3780 8967 3775 8966 3775 8962 3771 8958
3769 8951 3764 8952 3760 8948 3759 8948
3758 8952 3755 8952 3750 9014 3764 9015
3768 9011 3774 9006
TIME...MOT...LOC 2111Z 259DEG 34KT 3760 9014
DRSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
447 PM CDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND GST SHAWNEETOWN 37.55N 89.65W
05/19/2018 E60 MPH CAPE GIRARDEAU MO TRAINED SPOTTER
WINDS ESTIMATED. STORM PRODUCING PEA TO MARBLE SIZE HAIL
WITH THIS STORM.
&&
SMITTYThe Paducah radar (KPAH), 62 km away, was scanning. The volume nearest the first event began at 22:17 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Wind gusts estimated near 60 mph were reported by the general public.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751091, 751092.